Aa
Aa
A
A
A
Close
Avatar universal

does muscle weakness caused by lipitor reverse when the medication is stopped

My GP prescribed Lipitor 20mg daily as my cholestrol had risen to 7.  I started the medication about nine months ago and after about four months had a blood test which showed that the cholestrol reading had reduced to 4.3.  My GP said she was pleased as the drug appeared to be working.  At this stage I was walking about 5milometers each day with ease.  However, I started to notice that this length of walking was getting difficult as my legs just did not seem to work with a natural rhythm and felt weak, together with a general feeling of imbalance.  I went back to my doctor and she did a CK test.  My CK test results showed an elevation which she said indicated muscle damage and asked me to stop the Lipitor immediately and return in 2 months  for another cholestrol and blood test.  It is two weeks since I stopped the Lipitor but I am still feeling an imbalance sometimes and I still cannot walk anywhere near the 5kilometers I was walking earlier.  Is this muscle weakness and feelings of imbalance likely to reverse themselves after a few more weeks.  Rather worried at present and regret having started this drug in the first place. Any input from others who have experience with this drug would be appreciated.
1 Responses
Sort by: Helpful Oldest Newest
973741 tn?1342342773
Hi.  So, do you know what the strongest predictor is for someone to have muscle pain when taking a statin?  Reading about it as a potential side effect.  In studies, it happens less than 5% of the time but in real life, they get more complaints about it and tracked it to people having read about it.  I found that really interesting for how the human brain works.  

Yes, statin muscle pain is reversible.  It usually takes a pretty short time.  As little as a week for many.  

Remember that Statins help millions and the vast majority of them have little to no side effects.  My husband has taken lipitor for 15 years without anything.  I mean, literally zero and his cholesterol went right down to normal when he started it. I wouldn't regret starting it as you found out that it is not a right fit for you but that now you need to figure out how to address your cholesterol in other ways.  Sometimes a different statin will work without causing the muscle fatigue.  OR taking a supplement called coenzyme Q10 along with it (which I'd do if you start another statin) can eradicate that side effect for you.  Not every drug will cause the same side effect in a class of drugs.  They are all a little different.  Otherwise, it's really hard.  You can reduce the numbers naturally some of the time if it is not your genetics.  https://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/reduce-cholesterol/art-20045935
Helpful - 0
3 Comments
Thanks for your reply.  Much appreciated.
I had not read about the side effects until my own side effects started.  I do not have muscle pain only weakness.
Okay, well if it is too uncomfortable, then you can talk to your doctor about discontinuing it.  They may want to try another before they give up as just because one statin caused he muscle weakness, that doesn' t necessarily mean another absolutely will  Try taking it with the coenzyme Q10 to see if it helps next time.  What was your cholesterol before you started Lipitor?
Have an Answer?

You are reading content posted in the Cholesterol Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.